Alert archive / Kentucky / Flash Flood Warnings in 2013
Flash Flood Warning 46, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Oct 3, 2013, 4:09 PM EDT for Knox County, Whitley County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2013, 4:09 PM EDT (20:09 UTC)
- Expired
- Oct 3, 2013, 8:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Knox County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 103 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 702 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
361
WGUS53 KJKL 032009
FFWJKL
KYC121-235-040000-
/O.NEW.KJKL.FF.W.0046.131003T2009Z-131004T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
409 PM EDT THU OCT 3 2013
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL KNOX COUNTY IN SOUTHEAST KENTUCKY...
CENTRAL WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 800 PM EDT
* AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. DOPPLER RADAR HAS INDICATED THAT OVER 2 INCHES OF
RAINFALL HAS FALLEN SINCE 3 PM. UP TO ANOTHER INCH OF RAINFALL IS
POSSIBLE BETWEEN 4 AND 5 PM.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BARBOURVILLE...WILLIAMSBURG...ARTEMUS...BAILEYS SWITCH...BON...
BOONE HEIGHTS...BOUNTY...BRUSH CREEK...BRYANTS STORE...CLATE...
CLIO...CUMBERLAND FALLS S.P....CUMBERLAND FALLS STATE REFUGE...
DISHMAN SPRINGS...DUCKRUN...EMMANUEL...FABER...GAUSDALE...
GOLDBUG...HEIDRICK...HUBBS...INDIAN CREEK...JULIP...KING...KRUPP...
LIBERTY...LOUDEN...LUCKY...MYRICK AND PERKINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3675 8432 3678 8435 3680 8435 3681 8436
3683 8432 3684 8435 3684 8434 3692 8387
3678 8381 3668 8431
$$
GEOGERIAN2 follow-up statements
710
WGUS73 KJKL 032037
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
437 PM EDT THU OCT 3 2013
KYC121-235-040000-
/O.CON.KJKL.FF.W.0046.000000T0000Z-131004T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KNOX KY-WHITLEY KY-
437 PM EDT THU OCT 3 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL WHITLEY AND
CENTRAL KNOX COUNTIES UNTIL 800 PM EDT...
AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR HAS ESTIMATED THAT OVER TWO AND A HALF INCHES OF RAIN
HAD FALLEN ACROSS PORTIONS OF THE AREA. THIS INCLUDES SANDERS
CREEK...ROUGH SHOALS CREEK...AND BECKS CREEK IN WHITLEY COUNTY...AS
WELL AS JUST WEST OF BARBOURVILLE IN KNOX COUNTY.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL GRADUALLY WIND
DOWN ACROSS THE AREA THROUGH 5 PM THIS EVENING...HOWEVER EXCESSIVE
RUNOFF FROM PREVIOUS HEAVY RAINFALL WILL CONTINUE TO CAUSE FLASH
FLOODING TO OCCUR ACROSS THE AREA. THIS INCLUDES THE COMMUNITIES OF
BARBOURVILLE...SWANPOND...KRUPP...LIBERTY...AND WILLIAMSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3675 8432 3678 8435 3680 8435 3681 8436
3683 8432 3684 8435 3684 8434 3692 8387
3678 8381 3668 8431
$$
GEOGERIAN922
WGUS73 KJKL 032135
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
535 PM EDT THU OCT 3 2013
KYC121-235-032149-
/O.CAN.KJKL.FF.W.0046.000000T0000Z-131004T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KNOX KY-WHITLEY KY-
535 PM EDT THU OCT 3 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL WHITLEY AND
CENTRAL KNOX COUNTIES IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3675 8432 3678 8435 3680 8435 3681 8436
3683 8432 3684 8435 3684 8434 3692 8387
3678 8381 3668 8431
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 3:00 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Oct 3, 3:00 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 300 PM EDT THU OCT 3 2013 .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 224 PM EDT THU OCT 3 2013 MODELS ARE IN SURPRISINGLY GOOD AGREEMENT IN THE SHORT TERM THAT THE CURRENT PCPN WILL LIFT NORTH OF THE OHIO RIVER THIS EVENING AND SHOULD TAKE MUCH OF THE CLOUD COVER AS IT DOES. HAVE BLENDED THE CURRENT RADAR PACKAGE WITH THE BLENDED MODEL FORECAST TO BRING THE SHRA/TSRA ACTIVITY TO A CLOSE WITH SUNSET AND THEN KEEP THE PCPN NORTH OF THE CWFA THROUGH FRI NIGHT. COLD FRONT IN THE NRN PLAINS WILL BE SLOW TO AFFECT ERN KY AND WILL LIKELY SEE DOUBLE EFFECTS AS TS KAREN IN THE GULF MOVES INTO THE SERN STATES AND PUMPS HIGH MOISTURE INTO THE REGION FOR THIS WEEKEND. LOOK FOR TEMPERATURES TO FEATURE HIGHS IN THE LOWER 80S ON FRIDAY AS WE REMAIN IN THE WARM SECTOR WITH LESS CLOUD COVER. MEANTIME LOWS TONIGHT AND FRIDAY NIGHT WILL ONLY FALL TO AROUND 60 AS THE DEWPOINTS KEEP US IN A MOIST ENVIRONMENT. THE HIGH MOISTURE CONTENT AND CLEARING SKIES WILL ALSO PROVIDE THE ELEMENTS TO PRODUCE PATCHY FOG FOR MUCH OF THE AREA... BUT ESPECIALLY IN THE VALLEYS WHERE THE COOLER AIR WILL POOL NEAR RIVERS AND OTHER BODIES OF WATER. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 300 PM EDT THU OCT 3 2013 BY 12Z SATURDAY...THE CLOSED 500MB SHORTWAVE CURRENTLY OVER IDAHO WILL HAVE TRANSITIONED SEWARD INTO THE NORTHERN PLAINS. EASTERN KY WILL FIND ITSELF ON THE BACKSIDE OF A DEPARTING RIDGE WITH WINDS PREDOMINATELY SOUTHERLY AHEAD OF THE SURFACE LOW PRESSURE SYSTEM/COLD FRONT ASSOCIATED WITH THIS STRONG SHORTWAVE. AS A RESULT...SKIES WILL START OUT PARTLY CLOUDY IN THE MORNING...AND THEN INCREASE IN CLOUDINESS AS THE FRONT APPROACHES FROM THE WEST. A STRONG INFLOW OF WARM MOIST AIR WILL ALSO KEEP TEMPERATURES WELL ABOVE NORMAL AGAIN SATURDAY...IN THE LOW AND MID 80S. WHILE MODELS ARE IN FAIRLY GOOD AGREEMENT OF THE OVERALL PATTERN AT THIS POINT...THERE IS STILL SOME DISCREPANCY ON WHEN THE ACTUAL FRONT WILL PASS OVER ERN KY AND WHEN THE PRECIP CAN BE EXPECTED. LATEST MODEL RUNS HAVE PROGRESSED THE MOVEMENT OF THE INCOMING PRECIP...WITH THE GFS/NAM/GEM/AND ECMWF ALL SHOWING PRECIP BEGINNING TO MOVE INTO THE REGION BY 18Z SATURDAY. THE GFS AND THE ECMWF THEN BACK THE PRECIP TO CENTRAL KY AGAIN BEFORE IT FINALLY MOVES BACK INTO EASTERN KY SUNDAY EVENING. WITH GOOD STEERING WINDS ALOFT...AND SUCH A PROGRESSIVE SYSTEM...WOULD EXPECT TO FAVOR THE FASTER SOLUTIONS OF THE NAM AND GEM. THOUGH CONDITIONS LEADING UP TO THE ONSET OF RAIN WILL BE WARM AND HUMID...THERE WILL BE LITTLE IN THE WAY OF DIRECTIONAL SHEAR AND STEP LAPSE RATES. 18Z SATURDAY THROUGH 6Z SUNDAY LOOKS TO BE THE BEST DAYS FOR HIGHER CAPE VALUES /OVER 100 J/KG/...SO EXPECT BEST THUNDERSTORM DEVELOPMENT TO RESULT DURING THIS TIME. AFTER 12Z SUNDAY THE GFS SHOWS MUCH OF THE REGION BEING FAIRLY SATURATED IN ALL LEVELS SUPPORTIVE OF A MORE STRATIFORM RAIN EVENT RATHER THAN A CONVECTIVELY DRIVEN ONE. ALL IN ALL WILL AGREE WITH PREVIOUS FORECAST THAT THE ONSET OF THE EVENT BRINGS MORE OF A SCATTERED THUNDERSTORM SCENARIO...THEN WILL BECOME MORE STRATIFORM DRIVEN WITH NUMEROUS RAIN SHOWERS AND ONLY A FEW SCATTERED LINGERING THUNDERSTORMS POSSIBLE. THE COLD FRONT WILL FINALLY PASS THROUGH SOMETIME SUNDAY AFTERNOON/EVENING...AT WHICH POINT TEMPERATURES WILL BEGIN FALLING. THIS IS ALSO THE POINT AT WHICH UPPER LEVEL MODELS START TO DIVERGE GREATLY IN SOLUTIONS. IN ADDITION TO BEING SLOW ON BRINGING THE PRECIP TO THE AREA...THE ECMWF IS ALSO SLOW TO MOVE THE UPPER LEVEL CLOSED LOW OUT OF THE REGION. THE GEM IS WEAKER...BUT SHOWS A SIMILAR SOLUTION. THE INTERESTING THING TO NOTE IS THAT ALTHOUGH ALL THE MODEL SOLUTIONS DIFFER ON THEIR TIMING AND PLACEMENT OF THE SHORTWAVE...THEY ALL ARE IN SURPRISINGLY GOOD AGREEMENT ABOUT THE PRECIP COMING TO AN END DURING THE SAME TIME TUESDAY AFTERNOON. DRIER AND MORE STABLE AIR WILL BEGIN TO FILTER IN AT THIS POINT...NOT TO MENTION MUCH COOLER. DAYTIME HIGHS FOR MONDAY WILL ONLY REACH THE UPPER 60S IN MANY LOCATIONS. RIDGING WILL REMAIN IN PLACE FOR THE REST OF THE EXTENDED...WITH SOME AIRMASS MODIFICATION LEADING TO GRADUAL INCREASING HIGH TEMPERATURES EACH DAY...REACHING THE MID AND UPPER 70S BY WEDNESDAY AND THURSDAY OF NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 115 PM EDT THU OCT 3 2013 THE TIMING OF THE SHOWERS IS STILL A LITTLE UNCERTAIN...SO JUST LEFT SOME VCSH IN THE FORECAST. PRECIPITATION SHOULD LIFT NORTH OF THE OHIO RIVER ALONG WITH MOST OF THE LOW AND MID LEVEL CLOUDS. EXPECT SOME MVFR FOG AND MIST TO FORM AGAIN TONIGHT...HOWEVER NOT AS DENSE AS THIS MORNING. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DUSTY LONG TERM...JMW AVIATION...DUSTY
Hazardous weather outlook, Oct 3, 3:20 PM EDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 320 PM EDT THU OCT 3 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-042230- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 320 PM EDT THU OCT 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS THIS EVENING WILL DISSIPATE AFTER SUNSET. PATCHY FOG WILL REDUCE VISIBILITIES TOWARDS DAWN...ESPECIALLY IN THE DEEPER VALLEYS AND NEAR BODIES OF WATER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HAL/DUSTY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 2:16 PM EDT | Areal Flood Advisory | JKL | Pulaski, Rockcastle | 3 hr |
| Oct 3, 6:05 PM EDT | Areal Flood Advisory | JKL | Johnson | 115 min |
Nearby
Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.